Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Valvular Heart Diseases
Question: irregular heartbeats-eventual damage
|jj1969 - Tue Nov 10, 2009 12:39 am|
I was diagnosed with irregular heartbeats, every 3rd beat is off, along with speeding up, slowing down and fluttering, I was given a beta blocker, but did not alleviate the irregular beats. I take Zanax at night to help me sleep,because the irregular beating stresses me out. I recently started feeling lightheaded, tightness in my upper left chest,pain in the left side of my neck and sharp pains on the right side below the breast. and am worried it is getting worse, it has been going on nonstop for a year.My cadiologist says its like a headache and to just get used to it. Very hard to do!!My question is will this eventually cause damage to my heart and is there anything out there to make it go back to normal. My blood pressure is good, my heart rate stays in the 60-70 range, but at times it beats so erratic I fear I'm having a heart attack. Please give me some advice. I have no insurance right now and don't know who to turn to or how to get help. jj1969
|John Kenyon, CNA - Tue Nov 24, 2009 11:15 pm|
Hi there -- You are in good company. Almost everyone has this happen sometimes, and some people have it most of the time. It can come and go rather randomly, and for some people can be very upsetting, while others don't even notice it's happening.
The short answer to your bottom line question is no, this will not damage your heart. Further, it is not diagnostic nor prognostic of anything. People with heart disease almost always have these things, but so does almost everyone else, so even in a clinical setting it means almost nothing. It is, in fact, unfortunate you've been diagnosed specifically with "irregular heartbeat", because it is such a common thing it shouldn't carry a specific diagnosis so much as a notation that it was happening at the time of a given exam.
Some of the people who have this more frequently also have a benign conditon known as mitral valve prolapse (MVP), and they often will have more frequent and varied sorts of palpitations, random (usually sharp) chest pains, and even sometimes shortness of breath -- yet tolerate exercise just fine (it's estimated half the NBA players have MVP). In any event this is just a very common problem. While your doctor is correct in saying it's like a headache (I prefer to compare it with sneezing or hiccups), he is could have given you a little more reassurance at the time, rather than leaving you wondering. Sometimes a cavalier answer like that leaves a patient feeling he or she has been given the brush off. Actually doctors who do this simply forget how disturbing this can feel to a person and, knowing it has no clinical significance, overlook the emotional harm a response like that can cause.
I hope you find this reassuring. Some people accept the benign nature of these things but still have a hard time believing it won't do eventual damage. It won't. It just feels really weird, especially when it's happening a lot.
Please feel free to follow up with us here as needed. Good luck to you.
|jj1969 - Sat Dec 05, 2009 9:27 pm|
Thank you for the reassurance.I definitely felt "brushed off"This has been stressing me so much. I recently tried a muscle relaxer instead of Zanax to help me sleep, the crazy beating of my heart all the time gives me terrible anxiety! Seems to help.I hate having to take meds though. Would getting a pacemaker help? or anything like electric shock etc. that would get my heart back on the right track?Or is this just 'My' normal track and I should take everyones word that everything is fine. I appreciate your help immensly!!
|John Kenyon, CNA - Tue Dec 08, 2009 12:18 am|
First, depending upon the muscle relaxer you used, you could risk actually aggravating the problem. Flexeril is one of the more popular muscle relaxers and is actually a tricyclic antidepressant which can cause or increase ventricular arrhythmias. If you used something like Skelaxin or Soma there shouldn't be any additional problem, but it's also not as effective against emergent anxiety/panic as Xanax is (and bear in mind Xanax is most effective as a "rescue" drug to abort panic attacks, not so effective for daily long-term use).
You might be surprised how many times I've had people ask if they coudn't just get a pacemaker or have some other electrical intervention to relieve the palpitations, but I'm afraid the problem isn't one which would respond at all to any of the more invasive remedies, which are designed to either convert a truly irregular heartbeat (as in atrial fibrillation) or pace a heart incapable of conducting all the regular beats from top to bottom. Premature beats, especially PVCs, occur in a pattern that is almost always involves a perfectly regular underlying sinus rhythm interrupted only by the occasional early beats followed by perfectly compensatory pauses. Atrial premature beats aren't always perfectly regular, since they reset the sinus rhythm each time, but are still not candidates for articiial pacing.
This actually is one of those times when what seems highly abnormal is actually relatively normal, and the only variation is in how randomly the premature beats appear in a given individual, with actual frequency not really a consideration. Unfortunately they can cause terrible anxiety because of the unpleasant sensation (and yet some people have them and never feel them). A beta blocker drug can sometimes help when the palpitations are causing the patient a great deal of emotional distress, and this would be a lot more effective than just Xanax. Definitely better than a muscle relaxer, although either may help you get a better night's sleep. The days are still likely to be difficult, though, until the premature beats suddenly seem to go away for no reason, which is the same way they usually show up.
Wish I could tell you something more helpful, but this is one of those universal complaints and it's very real, and though it is physically harmless it certainly can make life miserable. It can be very difficult to adapt to this going on, but trust me, when you are able to do this, the frequency of them will almost always diminish. It's strange but true.
Good luck with this and please stay in touch.
|jj1969 - Tue Dec 08, 2009 10:51 pm|
Thank you so much for the advice.I was using Flexeril, but have stopped. Actually was making me feel weird.both of my grandparents had heartattacks in their early 40's(I am 40) so that has made me a bit paranoid. You have reassured me as also my cadiologist that this is non life threatening, and not much to do about it.I will take your advice and look into trying a beta blocker.I believe that my focusing on my heartbeats so intently is causing my anxiety which then makes the beating worse. Would you agree? I suffer from anxiety in alot of other areas too,I may also look into finding treatments for that without meds ie: breathing techniques etc. Thank you for your help, You have made me feel a bit more at ease about this.
|John Kenyon, CNA - Fri Dec 11, 2009 4:46 pm|
You're very welcome. Flexeril has some pretty annoying side effects (feeling "weird" is certainly one possible one, as is feeling like a zombie for some people), but the potential heart problems, both arrhythmias and other stuff, make it a non-starter for someone like you who has a positive family history for heart disease. If you should need something else for this you might try Skelaxin, which while not as potent also doesn't have the multitude of side effects.
You're absolutely correct about the cycle of premature beats, anxiety, more premature beats. One of the things which will cause more of them (and they will occur at some time or other in most people anyway), is anxiety, and especially stress acompanying anger. Anxiety and anger both release large extra amounts of adrenaline, which irritates the heart muscle (as do most stimulants), causing more premature beats, which causes the subject anxiety, and so on.
A beta blocker often can break the cycle, and may well be calming also. It will slow the heart rate and possibly cause some lethargy early on, but much depends upon which one is chosen and what dosage. A low dose of metaprolol ER (extended release) often is just the ticket.
Since you have a positive family history for early heart disease you should keep this in mind as an additional risk factor, but premature beats are not especially indicative of anything in that department, since they happen anyway. You've been worked up by a cardiologist so you have a good basline heart profile, so just work on the stress reduction and anxiety management. The more of this you can accomplish without adding drugs, the better, but just know there are things in the formulary to help with this if you have difficulty with it.
All in all things sound very good. Keep up the good work and do stay in touch.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.